Hail, Ellis
- When
- August 31, 8:20 PM CST
- Where
- Ellis County, 14 mi N of Yocemento
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.100, -99.417
2 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 31, 2:20 AM CST, 18 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT THU AUG 31 2006 .DISCUSSION... DAYS 1-2... NOT SHORT OF CHALLENGES THIS MORNING IN TRYING TO SORT OUT THE FCST THROUGH 12Z SATURDAY. IT REALLY ISNT A MATTER OF IF IT WILL RAIN THROUGH SAT MORNING...BUT WHEN/HOW MUCH/HOW MANY ROUNDS. IT CERTAINLY WONT BE CONTINUOUSLY RAINING THROUGH THE PERIOD...BUT THERE ARE STRONG SIGNALS OF AT LEAST TWO COHERENT EPISODES OF CONVECTIVE PCPN IMPACTING WESTERN KANSAS. 31/00Z ANALYSIS SHOWED QUITE THE BAROCLINIC SYSTEM MOVING THROUGH THE NORTHERN ROCKIES. STRONG H7 COLD FRONT WAS PUSHING THROUGH WESTERN MT AND NORTHWESTERN WY WITH NEW OCCLUSION DEVELOPING AROUND GREAT FALLS. 00Z 850MB AND SFC OBS SHOWED COLD FRONTOGENESIS OCCURRING IN THE LOW LEVELS OVER SOUTH CENTRAL THROUGH EAST CENTRAL MT. BY 06Z...VERY STRONG SFC FGEN OCCURRING IN SOUTHEASTERN MT WITH 40-45 KNOT WIND GUSTS OUT OF THE NORTHWEST OCCURRING OVER A LARGE PORTION OF EASTERN MT. THIS FRONT AT THE SURFACE WILL CHARGE SOUTH REACHING THE CHEYENNE RIDGE AREA BY 15Z...EXTENDING NORTHEAST INTO NORTH CENTRAL NEB. 00Z ANALYSIS AND WV LOOP ALSO SUGGESTED AN IMPORTANT 200MB SUBTROP JET STREAK FROM SOUTHERN CAL INTO WESTERN CO. THIS JET IS SHOWN BY NAM/GFS/UKMET TO NOSE INTO WEST CENTRAL KS BY LATE THIS AFTN...PROVIDING ENHANCED LIFTING COINCIDENT WITH THE SOUTHWARD MOVING FRONT. THE FRONT SHOULD SLOW DOWN THIS AFTERNOON DUE TO BOTH DYNAMIC AND DIURNAL EFFECTS. BY 21Z SHOULD SEE FAIRLY VIGOROUS CONVECTIVE DEVELOPMENT ALONG THE FRONT NEAR THE I-70 CORRIDOR OF EAST CENTRAL CO INTO FAR NORTHWEST KS. BOTH THE NAM/GFS SHOW LOWER TO MID 60S SFC TDS, WHICH I COULD SEE SOME SUPPORT FOR GIVEN THE SIGNIFICANT INCREASE IN LOW LEVEL CONVERGENCE BY 21-00Z. THIS WILL INCREASE SBCAPE FAIRLY SIGNIFICANTLY TO NEARLY 2500 J/KG OVER A LARGE CHUNK OF SW KS. REALLY INTERESTING WIND SHEAR PROFILE. TRADITIONAL 500MB WIND VECTOR PROXY FOR TOP OF DEEP LAYER (0-6KM AGL) SHEAR DEPTH WONT TELL THE STORY TODAY GIVEN TALL SBCAPE PROFILES (EL ALMOST 11 TO 12KM AGL. ABOVE 500MB...FLOW INCREASES DRAMATICALLY SUCH THAT 0-8KM AGL SHEAR VECTOR MAGNITUDE WILL BE AROUND 50-65 KNOTS. CONVECTIVE MODE THIS AFTERNOON SHOULD BE SUPERCELLS GIVEN THIS THERMODYNAMIC AND SHEAR PROFILE FROM 21Z TO 00Z. IF SUPERCELLS CONTINUE PAST 00Z...AN ATTENDANT TORNADO THREAT WILL EXIST AS 0-1KM SR RAMPS UP DRAMATICALLY AS LOW LEVEL WINDS INCREASE AT THE SURFACE AND JUST ABOVE. THINK A FAIRLY DECENT CONVECTIVE HIGH WIND THREAT AND LARGE HAIL THREAT WILL PERSIST THROUGH 06Z DEPENDING ON MODE. THINK THAT AN ORGANIZED MCS SHOULD MATERIALIZE PUSHING THE THREAT MORE OVER TO WIND AND VERY HEAVY RAIN BY LATE EVENING. WILL GO WITH 70 TO 90 POPS OVER NORTHERN CWA TONIGHT WITH 50-70 SOUTH OF THE ARK MAINLY AFT MIDNIGHT. FRIDAY-FRI NIGHT...DIFFICULTIES HERE DEPENDING ON REMNANTS OF EXPECTED LARGE MCS. THERE COULD BE SO MUCH REMNANT CLOUD COVER AND LOW LEVEL MOISTURE THAT WE WONT ESCAPE LOWER-MID 70S...WHICH IS WHAT THE GOING FCST HAS. I REALLY CANNOT FIND MUCH DISAGREEMENT TO THAT...AND WILL NOT CHANGE MUCH AT ALL. WARMEST TEMPS MAY BE OUT IN THE WESTERN ZONES NEAR CO BORDER IF ANY SUN CAN COME OUT AT ALL. THE MAIN NORTHERN PLAINS TROUGH AXIS WILL STILL BE OVER THE WESTERN DAKOTAS...WHICH WILL USHER SOUTH ANOTHER COLD SURGE LATE IN THE DAY. ALL THE MODELS SHOW A SECONDARY FRONT MOVING SOUTH LATE AFTN. REALLY TOUGH TO FIGURE OUT HOW MUCH PCPN WILL DEVELOP WITH THIS SECOND WAVE...BUT BELIEVE ENOUGH FORCING FOR LIFT WILL BE INVOLVED WITH LOW LEVEL FRONTOGENESIS AND JET STREAK DYNAMICS TO SUPPORT CONVECTION...MAINLY LATE AFTERNOON INTO THE EVENING FRIDAY. -UMSCHEID DAYS 3-7... NO CHANGES TO GOING FCST ATTM. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 62 74 55 / 0 70 50 50 GCK 91 61 75 54 / 20 90 50 60 EHA 92 60 77 55 / 10 60 40 60 LBL 91 61 76 55 / 0 60 50 50 HYS 85 62 72 56 / 10 90 40 40 P28 88 65 73 60 / 0 70 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1254 PM CDT THU AUG 31 2006 KSZ078-087>089-011000- CLARK-COMANCHE-FORD-MEADE- 1254 PM CDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS. THERE IS A SLIM CHANCE THAT ONE OF THEM COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BUT THEY WILL BE MAINLY NORTHEAST OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. KSZ043-044-061>063-074>077-084>086-011000- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD- STANTON-STEVENS- 1254 PM CDT (1154 AM MDT) THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EAST CENTRAL COLORADO AFTER 400 PM CDT AND IS EXPECTED TO MOVE SOUTH ACROSS FAR SOUTHWEST KANSAS TONIGHT. VERY HEAVY RAINS DAMAGING WINDS AND HAIL ARE LIKELY WITH THE COMPLEX. A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 9:00 PM CDT. KSZ030-031-045-046-064>066-079>081-090-011000- BARBER-EDWARDS-ELLIS-HODGEMAN-KIOWA-NESS-PAWNEE-PRATT-RUSH-STAFFORD- TREGO- 1254 PM CDT THU AUG 31 2006 .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS. ONE OR TWO OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4:00 PM CDT. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 753 PM CDT THU AUG 31 2006 KSZ031-010145- ELLIS- 753 PM CDT THU AUG 31 2006 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY... AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CATHERINE...MOVING NORTHEAST AT 5 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN ELLIS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3912 9957 3890 9956 3886 9905 3912 9905 RITTERLING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 905 PM CDT THU AUG 31 2006 KSZ031-010245- ELLIS- 905 PM CDT THU AUG 31 2006 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY... AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF ZURICH...OR 13 MILES NORTHEAST OF ELLIS. THIS STORM WAS NEARLY STATIONARY. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3912 9958 3899 9956 3882 9905 3913 9905 RITTERLING
The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
2.70 inches of rain in a short period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528818, 5528819, 5528820.